Geometry of singularities for the steady boussinesq equations

Russel E. Caflisch, Nicholas M Ercolani, Gregory Steele

Research output: Contribution to journalArticle

Abstract

Analysis and computations are presented for singularities in the solution of the steady Boussinesq equations for two-dimensional, stratified flow. The results show that for codimension 1 singularities, there are two generic singularity types for general solutions, and only one generic singularity type if there is a certain symmetry present. The analysis depends on a special choice of coordinates, which greatly simplifies the equations, showing that the type is exactly that of one dimensional Legendrian singularities, generalized so that the velocity can be infinite at the singularity. The solution is viewed as a surface in an appropriate compactified jet space. Smoothness of the solution surface is proved using the Cauchy-Kowalewski Theorem, which also shows that these singularity types are realizable. Numerical results from a special, highly accurate numerical method demonstrate the validity of this geometric analysis. A new analysis of general Legendrian singularities with blowup, i.e., at which the derivative may be infinite, is also presented, using projective coordinates.

Original languageEnglish (US)
Pages (from-to)369-414
Number of pages46
JournalSelecta Mathematica, New Series
Volume2
Issue number3
StatePublished - 1996
Externally publishedYes

Fingerprint

Boussinesq Equations
Singularity
geometry
Jet Space
Cauchy's integral theorem
Stratified Flow
stratified flow
Geometric Analysis
General Solution
Blow-up
Codimension
Smoothness
Simplify
theorems
Numerical Methods
Symmetry
Derivative
Numerical Results
symmetry
Demonstrate

ASJC Scopus subject areas

  • Mathematics(all)
  • Physics and Astronomy(all)

Cite this

Geometry of singularities for the steady boussinesq equations. / Caflisch, Russel E.; Ercolani, Nicholas M; Steele, Gregory.

In: Selecta Mathematica, New Series, Vol. 2, No. 3, 1996, p. 369-414.

Research output: Contribution to journalArticle

Caflisch, Russel E. ; Ercolani, Nicholas M ; Steele, Gregory. / Geometry of singularities for the steady boussinesq equations. In: Selecta Mathematica, New Series. 1996 ; Vol. 2, No. 3. pp. 369-414.
@article{c754247580b0438fac94a6f91af3becb,
title = "Geometry of singularities for the steady boussinesq equations",
abstract = "Analysis and computations are presented for singularities in the solution of the steady Boussinesq equations for two-dimensional, stratified flow. The results show that for codimension 1 singularities, there are two generic singularity types for general solutions, and only one generic singularity type if there is a certain symmetry present. The analysis depends on a special choice of coordinates, which greatly simplifies the equations, showing that the type is exactly that of one dimensional Legendrian singularities, generalized so that the velocity can be infinite at the singularity. The solution is viewed as a surface in an appropriate compactified jet space. Smoothness of the solution surface is proved using the Cauchy-Kowalewski Theorem, which also shows that these singularity types are realizable. Numerical results from a special, highly accurate numerical method demonstrate the validity of this geometric analysis. A new analysis of general Legendrian singularities with blowup, i.e., at which the derivative may be infinite, is also presented, using projective coordinates.",
author = "Caflisch, {Russel E.} and Ercolani, {Nicholas M} and Gregory Steele",
year = "1996",
language = "English (US)",
volume = "2",
pages = "369--414",
journal = "Selecta Mathematica, New Series",
issn = "1022-1824",
publisher = "Birkhauser Verlag Basel",
number = "3",

}

TY - JOUR

T1 - Geometry of singularities for the steady boussinesq equations

AU - Caflisch, Russel E.

AU - Ercolani, Nicholas M

AU - Steele, Gregory

PY - 1996

Y1 - 1996

N2 - Analysis and computations are presented for singularities in the solution of the steady Boussinesq equations for two-dimensional, stratified flow. The results show that for codimension 1 singularities, there are two generic singularity types for general solutions, and only one generic singularity type if there is a certain symmetry present. The analysis depends on a special choice of coordinates, which greatly simplifies the equations, showing that the type is exactly that of one dimensional Legendrian singularities, generalized so that the velocity can be infinite at the singularity. The solution is viewed as a surface in an appropriate compactified jet space. Smoothness of the solution surface is proved using the Cauchy-Kowalewski Theorem, which also shows that these singularity types are realizable. Numerical results from a special, highly accurate numerical method demonstrate the validity of this geometric analysis. A new analysis of general Legendrian singularities with blowup, i.e., at which the derivative may be infinite, is also presented, using projective coordinates.

AB - Analysis and computations are presented for singularities in the solution of the steady Boussinesq equations for two-dimensional, stratified flow. The results show that for codimension 1 singularities, there are two generic singularity types for general solutions, and only one generic singularity type if there is a certain symmetry present. The analysis depends on a special choice of coordinates, which greatly simplifies the equations, showing that the type is exactly that of one dimensional Legendrian singularities, generalized so that the velocity can be infinite at the singularity. The solution is viewed as a surface in an appropriate compactified jet space. Smoothness of the solution surface is proved using the Cauchy-Kowalewski Theorem, which also shows that these singularity types are realizable. Numerical results from a special, highly accurate numerical method demonstrate the validity of this geometric analysis. A new analysis of general Legendrian singularities with blowup, i.e., at which the derivative may be infinite, is also presented, using projective coordinates.

UR - http://www.scopus.com/inward/record.url?scp=53349128417&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=53349128417&partnerID=8YFLogxK

M3 - Article

VL - 2

SP - 369

EP - 414

JO - Selecta Mathematica, New Series

JF - Selecta Mathematica, New Series

SN - 1022-1824

IS - 3

ER -